MAUDE Adverse Event Report: TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET

TERUMO BCT SPECTRA OPTIA; SPECTRA OPTIA COLLECT SET
Model Number 12120
Medical Device Problem Code Misassembled (1398)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 12/06/2021
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
The customer reported that after the apheresis procedure, they saw that the rubber on the apheresis bag was not present on the bump.The rubber was not present during the entire procedure.No medical intervention was required for the recipient.The tissue bank showed that during bactalert hemocultures aerobic and anaerobic testing gram positive cocci were present in the peripheral blood stem cells collected.Staphylococcus epidermidis (aerobic culture) ¿ staphylococcus capitis (anaerobic culture) patient identifier is not available at this time.The disposables set is not available for return because it was discarded by the customer.
 
Additional Manufacturer Narrative
This report is being filed to provide additional information in h.6 and h.10.Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.Investigation is in process.A follow-up report will be provided.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Investigation: a review of the device history record (dhr) for this unit showed no irregularities during manufacturing that were relevant to this issue.A disposable complaint history search was performed for this lot and found one other report for similar issues on this lot.The customer noticed that the rubber septum was missing from the sampling port after the autologous stem cell collection.The customer also indicated that the rubber septum was not present during the entire procedure.The tissue bank tested the product and confirmed that the product was contamination with gram positive cocci, staphylococcus epidermidis (aerobic culture) and staphylococcus capitis (anaerobic culture).A literature review was conducted for the organisms identified by the customer.Per literature review, staphylococcus epidermidis is a coagulase-negative, gram-positive cocci bacteria that form clusters.It is also a catalase-positive and facultativeanaerobe.They are the most common coagulase-negative staphylococcus species that live on the human skin.In its natural environments such as thehuman skin or mucosa, they are usually harmless.Many times, these coagulase-negative staph species invade the human body via prostheticdevices, at which point a small number of microbes travel down the prosthetic device to the bloodstream.The bacteria, then, can produce biofilms that help to protect them from host defense or antimicrobials (lee et al, staphylococcus epidermidis.Https://www.Ncbi.Nlm.Nih.Gov/books/nbk563240/.Per literature review, staphylococcus capitis is a gram-positive, coagulase-negative coccus, present as a part of the human normal flora mostly localized in areas around the scalp and face that have been lately associated with bacteria in neonates.As s.Capitis is a commensal, it rarely causes diseases; however, it is involved in different hospital-acquired infections in people with a compromised immune system.Various proteins, surface-associated adhesins, and extracellular proteins work together as virulence factors to cause such infections.The exact mechanism of infection in the case of s.Capitis is not yet fully understood, but it is assumed to similar to other coagulase-negative staphylococcal specieslike s.Epidermidis and s.Lugdunensis.(sapkota et al, staphylococcus capitis -an overview.Https://microbenotes.Com/staphylococcus-capitis/.A photograph was submitted in lieu of the disposables set to aid in the investigation.The picture confirmed that the rubber septum was missing from the sampling port resulting in a leak pathway.There was blood in the sample port confirming the source of the leak and microbial contamination.Correction: terumo bct supplier engineer was made aware of this supplier defect and the supplier was notified.Root cause: a root cause assessment was performed for this complaint.The root cause was determined to be a defect in a supplier component where the injection plus was not inserted during the automation process.
 
Event or Problem Description
The customer reported that after the apheresis procedure, they saw that the rubber on the apheresis bag was not present on the bump.The rubber was not present during the entire procedure.No medical intervention was required for the recipient.The tissue bank showed that during bactalert hemocultures aerobic and anaerobic testing gram positive cocci were present in the peripheral blood stem cells collected.Staphylococcus epidermidis (aerobic culture) ¿ staphylococcus capitis (anaerobic culture) the product was discarded and not transfused, therefore no patient outcome was needed.The collection was an autologous collection, patient information in section a.Was from the patient that was collected but not transfused.The disposables set is not available for return because it was discarded by the customer.

Brand Name
SPECTRA OPTIA
Common Device Name
SPECTRA OPTIA COLLECT SET
Manufacturer (Section D)
TERUMO BCT
lakewood CO 80215
Manufacturer (Section G)
TERUMO BCT
10810 w. collins ave
lakewood CO 80215
Manufacturer Contact
scot hilden
10810 w. collins ave
lakewood, CO 80215
MDR Report Key13227134
Report Number1722028-2022-00015
Device Sequence Number4162571
Product Code GKT
UDI-Device Identifier05020583121201
UDI-Public05020583121201
Combination Product (Y/N)N
Initial Reporter CountryBE
PMA/510(K) Number
BK150251
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,Health Professional
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/11/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/01/2023
Device Model Number12120
Device Catalogue Number12120
Device Lot Number2106233230
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/17/2021
Supplement Date Received by Manufacturer02/23/2023
03/01/2023
Initial Report FDA Received Date01/11/2022
Supplement Report FDA Received Date02/27/2023
03/17/2023
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured06/28/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient Age21 YR
Patient SexFemale
Patient Weight61 KG